Existence and bifurcation of solutions for nonlinear perturbations of the periodic Schrödinger equation. (English) Zbl 0767.35006

The authors combine earlier work of theirs on abstract bifurcation theorems to establish the existence of bifurcating solutions in \(H^ 1\) of the equations \[ -\Delta u+p(x)u\pm r(x)| u|^ \sigma u=\lambda u \] on \(\mathbb{R}^ N\). Here \(p\) is periodic and the problem is subcritical. The main difficulty is to construct test functions so that the condition \(T(\delta)\) of the abstract theorem is satisfied. The bifurcation occurs at the ends of gaps in the spectrum of the linear part.


35B32 Bifurcations in context of PDEs
35P30 Nonlinear eigenvalue problems and nonlinear spectral theory for PDEs
35Q40 PDEs in connection with quantum mechanics
Full Text: DOI


[1] Agmon, S, Lectures on exponential decay of solutions of second-order elliptic equations, (1982), Princeton Univ. Press Princeton · Zbl 0503.35001
[2] {\scS. Alama and Y. Y. Li}, Existence of solutions for semilinear elliptic equations with indefinite linear part, J. Differential Equations, to appear. · Zbl 0766.35009
[3] Besicovitch, A.S, Almost periodic functions, (1932), Cambridge Univ. Press Cambridge · Zbl 0004.25303
[4] Dautray, R; Lions, J.-L, ()
[5] Eastham, M.S.P, The spectral theory of periodic differential equations, (1973), Scottish Academic Press Edinburgh · Zbl 0287.34016
[6] Gilbarg, D; Trudinger, N.S, Elliptic partial differential equations of second order, (1977), Springer-Verlag Berlin · Zbl 0691.35001
[7] Glazman, I, Direct methods of qualititative spectral analysis of singular differential operators, (1965), Israel Prog. for Scientific Translations Jerusalem · Zbl 0143.36505
[8] Heinz, H.-P, Lacunary bifurcation for operator equations and nonlinear boundary value problems on \(R\)^{N}, (), 237-270 · Zbl 0765.47017
[9] Heinz, H.-P, Bifurcation from the essential spectrum and nonlinear perturbation of Hill’s equation, (), 219-226
[10] Heinz, H.-P; Stuart, C.A, Solvability of nonlinear equations in spectral gaps of the linearization, Nonlinear anal., 19, 145-165, (1992) · Zbl 0777.47033
[11] Kato, T, Perturbation theory for linear operators, (1966), Springer-Verlag Berlin · Zbl 0148.12601
[12] Küpper, T; Stuart, C.A, Bifurcation into gaps in the essential spectrum, J. reine angew. math., 409, 1-34, (1990) · Zbl 0697.47063
[13] Küpper, T; Stuart, C.A, Gap-bifurcation for nonlinear perturbations of Hill’s equation, J. reine angew. math., 410, 23-52, (1990) · Zbl 0704.34012
[14] Küpper, T; Stuart, C.A, Necessary and sufficient conditions for gap-bifurcation, Nonlinear anal., 18, 893-903, (1992) · Zbl 0797.47037
[15] Reed, M; Simon, B, ()
[16] Rother, W, Bifurcation of nonlinear elliptic equations on \(R\)^{N}, Bull. London math. soc., 21, 567-572, (1989) · Zbl 0662.35081
[17] Stuart, C.A, Bifurcation from the continuous spectrum in the L2-theory of elliptic equations on \(R\)N, (), (copies are available from the author)
[18] Stuart, C.A, Bifurcation for Dirichlet problems without eigenvalues, (), 169-192 · Zbl 0505.35010
[19] Stuart, C.A, Self-trapping of an electromagnetic field and bifurcation from the essential spectrum, Arch. rational mech. anal., 113, 65-96, (1991) · Zbl 0745.35044
[20] Wilcox, C.H, Theory of Bloch waves, J. analyse math., 33, 146-167, (1978) · Zbl 0408.35067
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.